Alert archive / Kentucky / Tornado Warnings in 2004

Tornado Warning 14, NWS Jackson, KY

May 30, 2004Harlan County, Kentucky

NWS Jackson, KY issued this tornado warning at May 30, 2004, 4:49 PM EDT for Harlan County, Kentucky. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2004, 4:49 PM EDT (20:49 UTC)
Expired
May 30, 2004, 5:30 PM EDT
In force
41 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Harlan County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:15 PM EDTHAIL 1Putney, KYREPORTED FROM PUBLIC AND RELAYED BY LOCAL TV STATION.
May 30, 5:15 PM EDTHAIL 1.251 W Totz, KY
May 30, 5:15 PM EDTHAILPutney, 5 INCH HARLAN KY LAW ENFORCEMENT
May 30, 5:30 PM EDTHAIL 1Nolansburg, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:40 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WFUS53 KJKL 302049
TORJKL
KYC095-302130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...BASEBALL SIZE HAIL POSSIBLE
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* TORNADO WARNING FOR...
  HARLAN COUNTY IN KENTUCKY.

* UNTIL 530 PM EDT.

* AT 449 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  A LIKELY TORNADO 6 MILES WEST OF INCLINE...OR 8 MILES NORTHWEST OF
  HARLAN...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  INCLINE AROUND 455 PM EDT.
  KELLIOKA AROUND 500 PM EDT.
  PUTNEY AROUND 505 PM EDT.
  GANO AROUND 510 PM EDT.
  RIDGEWAY AROUND 515 PM EDT.

FOR YOUR SAFETY MOVE TO A BASEMENT AND GET UNDER SOMETHING STURDY. IF
NO BASEMENT IS AVAILABLE...MOVE TO THE LOWEST FLOOR OF THE
BUILDING...IN AN INTERIOR HALLWAY OR ROOM. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH
AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3688 8349 3690 8340 3701 8317 3695 8316
          3700 8293 3697 8286 3688 8287 3686 8309
          3677 8314 3668 8349

$$

HEINLEIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 30, 4:31 PM EDT, 18 minutes earlier.

Area forecast discussion, May 30, 4:31 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
431 PM EDT SUN MAY 30 2004

.DISCUSSION...

ADDED TORNADO WATCH AND FLOOD WATCH

FRONT ON THE WAY TONIGHT...PLENTY OF ACTIVITY ASSOCIATED WITH WARM
WHICH WILL PROCEED COLD FRONT WORKING IN FROM THE WEST LATE
TONIGHT/EARLY MORNING. PLENTY OF SPIN IN THE ATMOSPHERE...LATEST VWP
SHOWS MORE THAN 90 DEGREES OF VEERING IN THE LOWEST 4KFT. MADE ONLY
SMALL CHANGED TO TEMPS...AND STAYED PRETTY CLOSE TO GUIDANCE.
ADJUSTED POPS FOR NEW TIMING OF FRONT...AND USED CAT POPS BOTH
TONIGHT...AND EARLY TOMORROW. SHOULD BEGIN TO CLEAR OUT FAIRLY
QUICKLY BEHIND FRONT...WITH SCATTERED SKIES BY THE CONCLUSION OF THE
AFTERNOON. NO VERY SHARP FOCUS CURRENTLY FOR ACTIVITY...AND THUS HAS
BEEN ERRATIC AT BEST...WITH ROTATION IN NUMEROUS STORMS. COLD FRONT
WILL PROVIDE MORE FOCUS AS IT COME THROUGH...AND WILL PROBABLY
RESULT IN MORE BOWS/LINES...WITH CONTINUED ISOLATED SEVERE AND
SUPERCELLS OUT AHEAD.

&&

.PREV DISCUSSION...

628 AM EDT SUN MAY 30 2004

CURRENTLY HAVE WARM FRONT LIFTING ACROSS THE NORTHERN HALF OF THE
CWA. MCC FORMED ALONG THE FRONT AND HAS EXPANDED IN COVERAGE TOWARDS
EASTERN KENTUCKY DURING THE OVERNIGHT. WHILE IR SAT SHOWS CLOUD TOPS
HAVE BEEN WARMING OVER THE PAST FEW SCANS...WILL HAVE TO WATCH OUT
FOR TRAINING CELLS. SOME OF THE STRONGER ONES HAVE BEEN PUTTING DOWN
RAINFALL RATES UP TO AN INCH AND A HALF PER HOUR. IN CONJUNCTION
WITH WARM FRONT...A S/W IS LIFTING OUT OF THE TENN VALLEY THIS
MORNING. ANOTHER COMPLEX HAS DEVELOPED IN SOUTHERN TENN...BUT IS
SLIDING MORE EAST. ADDITIONAL SCATTERED SHOWERS AND STORMS ARE
FIRING IN WARM SECTOR AIRMASS IN RESPONSE TO S/W. EXPECT THE
ACTIVITY TO DIE DOWN IN THE AFTERNOON AS FORCING MECHANISMS RELAX.
MODELS HAVE TRENDED FRONTAL BOUNDARY SLOWER TONIGHT...AND HAVE KEPT
BEST POPS FOR MOST OF THE AREA UNTIL AFTER MIDNIGHT. SEVERE THREAT
STILL LOOKS POSSIBLE...HOWEVER WITH SLOWER TIMING...LINE OF STORMS
WILL HAVE TO PUSH A LONG WAY AND MAINTAIN. WITH LOTS OF CLOUD COVER
OUT THERE...INSTABILITY WILL BE A LIMITING FACTOR. FORECAST
SOUNDINGS ARE COMING IN MORE WET ADIABATIC. STILL HEALTHY WIND
PROFILE COULD MAKE UP FOR THIS. IT APPEARS THAT DAMAGING WIND WOULD
BE THE STRONGER THREAT...ESPECIALLY WITH WETBULBS OF 13K ADVERTISED
BY FORECAST SOUNDINGS...WHICH WOULD REQUIRE QUITE A TALL CORE FROM A
STORM. VEERING PROFILE AND PROGGED 0-3 KM HELICITIES IN THE 200-250
RANGE THROUGH MONDAY MORNING MAKE ISOLATED TORNADOES A CONTINUED
POSSIBILITY. WITH LESS OF A THREAT PREDICTED BY SPC...HAVE CONTINUED
WITH STRONG STORM WORDING IN THE ZONES AND SAVED THE SEVERE DETAILS
FOR THE HWO. FLASH FLOODING STILL LOOKS LIKE A CONCERN WITH SOME
TRAINING CELLS. GFS CONTINUES TO SHOW A BULLSEYE OF UPPER LEVEL
DIVERGENCE AND CORRESPONDINGLY PRODUCES HIGHLY ELEVATED AMOUNTS OF
QPF. LIKE THE TAKE ON THE ETA BETTER...AS SOME DIGGING INTO THE GFS
MID AND UPPER LEVEL PATTERN REVEALS SOME QUESTIONABLE OUTCOMES.
FRONT PUSHES THROUGH MONDAY...HOWEVER WITH AFOREMENTIONED SLOWER
TIMING...MADE SOME POP ADJUSTMENTS...HOLDING ONTO CATEGORICAL AT
LEAST FOR A FEW HOURS ON MONDAY MORNING. CHANGED VERY LITTLE OF THE
REMAINING FORECAST PACKAGE FROM 00Z TUESDAY ONWARD.

951 PM EDT SAT MAY 29 2004

FORECAST ON TRACK THIS EVENING.  WITH WARM FRONT PUSHING NORTH FROM
TN WILL EXPECT MILDER TEMPS IN THE SOUTHWEST COUNTIES AND THE
EARLIEST CHANCE OF SHOWERS AND ONLY AN ISOLATED THUNDERSTORM.  TO
THE NORTHEAST...EXPECT PRECIP MORE TOWARDS MORNING AND WITH WARM
FRONT JUST ARRIVING...TEMPS STILL EXPECTED TO SPLIT SOME.
UPDATE OUT SHORTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES....
TORNADO WATCH FOR ENTIRE CWA THROUGH 8 PM TONIGHT WITH THE EXCEPTION
OF PIKE COUNTY...FLOOD WATCH FOR ENTIRE CWA THROUGH NOON MONDAY.

&&

PIEPER
Hazardous weather outlook, May 30, 5:55 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EDT SUN MAY 30 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
555 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS MAY BE SEVERE LATER TONIGHT. WHILE DAMAGING WIND WILL BE THE
PRIMARY THREAT...LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A
POSSIBILITY.

IN ADDITION...FLASH FLOODING WILL BE A CONCERN AS HEAVY RAINFALL WILL
LIKELY ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY
NIGHT...AND AGAIN ON SATURDAY.

SOME OF THE STORMS ON MONDAY MAY BE SEVERE EARLY IN THE
MORNING...PARTICULARLY FOR THE SOUTHEASTERN KENTUCKY COUNTIES.
AGAIN...DAMAGING WIND WILL BE THE PRIMARY THREAT...HOWEVER LARGE HAIL
AND ISOLATED TORNADOES ARE ALSO A POSSIBILITY.

FLASH FLOODING WILL CONTINUE TO BE A CONCERN THROUGH THE MORNING
HOURS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT AND INTO MONDAY
MORNING.

GEOGERIAN

In the hours before

Local storm report, May 30, 1:23 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             HAZARD                  37.25N 83.20W
05/30/2004  0.75 INCH        PERRY              KY   LAW ENFORCEMENT

&&

DBS
Local storm report, May 30, 1:39 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLASH FLOOD      HAZARD                  37.25N 83.20W
05/30/2004                   PERRY              KY   PUBLIC

            6 INCHES OF WATER FLOWING ACROSS ROAD AT APPELBEES.

&&

DBS
Local storm report, May 30, 3:38 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     WOOTON                  37.18N 83.30W
05/30/2004                   LESLIE             KY   LAW ENFORCEMENT

            HUGE OAK TREE OVER HWY 80 NEAR WOOTEN FIRE DEPARTMENT

&&

DBS
Local storm report, May 30, 3:40 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      VAN                     37.15N 82.87W
05/30/2004                   LETCHER            KY   COUNTY OFFICIAL

            3 FEET OF RUNNING WATER ACROSS HWYS 1811 AND 15 NEAR THE
            CITY OF VAN

&&

DBS
Local storm report, May 30, 3:43 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      WOOTON                  37.18N 83.30W
05/30/2004                   LESLIE             KY   LAW ENFORCEMENT

            CAR STRANDED IN HIGH WATER ON HURRICANE CREEK ROAD. CAR
            MOVED A LITTLE DOWNSTREAM.

&&

DBS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:08 PM EDTSevere Thunderstorm WarningJKLBreathitt22 min
May 30, 1:13 PM EDTFlash Flood WarningJKLBreathitt3 hr
May 30, 1:24 PM EDTSevere Thunderstorm WarningJKLKnott, Letcher, Perry51 min
May 30, 1:30 PM EDTFlash Flood WarningJKLPerry3 hr
May 30, 1:48 PM EDTFlash Flood WarningJKLKnott3 hr
May 30, 2:02 PM EDTTornado WarningJKLClay28 min
May 30, 2:10 PM EDTSevere Thunderstorm WarningJKLLeslie35 min
May 30, 2:41 PM EDTSevere Thunderstorm WarningJKLHarlan49 min
May 30, 2:58 PM EDTSevere Thunderstorm WarningJKLJackson47 min
May 30, 3:11 PM EDTFlash Flood WarningJKLLeslie, Letcher3 hr
May 30, 3:14 PM EDTTornado WarningJKLJackson31 min
May 30, 3:21 PM EDTFlash Flood WarningJKLHarlan4 hr
May 30, 3:39 PM EDTTornado WarningJKLClay36 min
May 30, 3:59 PM EDTFlash Flood WarningJKLClay4 hr
May 30, 4:20 PM EDTSevere Thunderstorm WarningJKLClay25 min
May 30, 4:27 PM EDTFlash Flood WarningJKLKnott, Perry4 hr
May 30, 4:38 PM EDTTornado WarningJKLLeslie37 min
May 30, 5:28 PM EDTSevere Thunderstorm WarningJKLHarlan17 min
May 30, 6:04 PM EDTSevere Thunderstorm WarningJKLEstill41 min
May 30, 6:22 PM EDTTornado WarningJKLLeslie23 min
May 30, 6:26 PM EDTTornado WarningJKLJackson49 min
May 30, 6:33 PM EDTSevere Thunderstorm WarningJKLPowell42 min
May 30, 6:39 PM EDTTornado WarningJKLEstill, Powell51 min
May 30, 6:41 PM EDTFlash Flood WarningJKLEstill, Montgomery, Powell4 hr
May 30, 7:31 PM EDTTornado WarningJKLPowell44 min
May 30, 7:39 PM EDTSevere Thunderstorm WarningJKLMontgomery51 min
May 30, 7:49 PM EDTTornado WarningJKLEstill41 min
May 30, 7:56 PM EDTSevere Thunderstorm WarningJKLWolfe34 min

Nearby

Tornado Warnings in Kentucky, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.